Side Effects Articles

Combatting Lithium Joint Pain and Headache Side Effects

Thursday, March 24th, 2011

lithium joint pain, headache

Kim Asks…

Is there a way to combat the headaches and joint pains when taking the lithium?

Dr. Fink Answers…

Hi, Kim. Good question. Most importantly discuss these side effects with your doctor immediately. Your doctor may want to run a blood test to determine your lithium level and make sure your lithium level is not toxic. Headaches can indicate toxicity. Headaches may also be a sign of dehydration, which can occur with lithium, so keeping hydrated is important.


Long-Term Antipsychotic Use May Reduce Brain Volume

Tuesday, March 22nd, 2011

brain volume loss and antipsychoticsUntil recently, doctors and researchers had believed that brain volume loss in schizophrenia was caused primarily by the disease itself. One recent study, however, questions this long-held belief and identifies antipsychotics, the medications most commonly used to treat schizophrenia, as the more likely culprits.

With the increased long-term use of antipsychotics to treat schizophrenia and other forms of mental illness, especially bipolar mania, it’s important to determine whether the illness or the medication (or both) contribute to the potential loss of brain volume.

In an article published in the Archives of General Psychiatry (February, 2011) entitled “Long-term Antipsychotic Treatment and Brain Volumes,” Beng-Choon Ho, MRCPsych, et al. conclude the following:


Galantamine as Potential Treatment for Cognitive Deficits in Bipolar Disorder

Tuesday, December 7th, 2010

new bipolar medicationIt is well known that some people with bipolar disorder experience a variety of neuro-cognitive deficits (problems in areas such as attention, learning, and memory) in addition to their emotional and behavioral symptoms.

Because many of the medications used to treat bipolar disorder can cause cognitive problems as a side effect, psychiatrists have often debated whether these problems with learning and thinking are due to medications or are related to the underlying brain changes found in bipolar disorder. It seems likely that both factors are at play.

Some ongoing studies are looking at a medication called galantamine (Razadyne is the trade name), which is FDA approved for treating the cognitive deficits in Alzheimer’s disease.


Bipolar Disorder Q&A: Safe to Conceive While Father on Medications?

Tuesday, August 10th, 2010

We often discuss the potential risks to a fetus when the mother is taking psychiatric medications, but we rarely if ever consider the potential risks of a prospective father taking psychiatric medications. One of our readers posted a question addressing this issue.

Heidi asks…

Hi there, my husband started taking Depakote for bipolar disorder several months ago. We are talking about having another baby and are wondering whether it’s safe for us to conceive while he is on Depakote? Any advice is helpful, thanks.


SSRI Antidepressants Linked to Decreases in Bone Density

Tuesday, July 13th, 2010

Over the last several years, a number of studies have found a relationship between decreased bone mineral density – bone strength – and long-term use of SSRI antidepressants. The theory behind this association is that serotonin is part of the system that regulates signaling in bone cells and that medicines that affect the serotonin system could change bone metabolism.

At the American Psychiatric Association meeting in May of this year, researchers from Canada (Bolton, et al. 2010) presented a large, well done study that provides even more evidence that bone density can be reduced in people taking SSRI’s for long periods of time. Following are additional details from the study:


Increased Risk for Wide Range of Health Problems

Tuesday, July 28th, 2009

I just read a press release entitled “Patients With Bipolar Disorder at Increased Risk for Wide Range of Health Problems.” The study, conducted Thomson Reuters, found that “patients with bipolar disorder were at greater risk for a wide range of medical conditions than a control group of patients with no mental health diagnoses.” I’m not surprised. I think two factors are at work here:

  • Bipolar disorder: Everyone knows that stress is a major contributing factor for a host of illnesses, and what’s more stressful than living with bipolar disorder? Bipolar is not just a mental illness. It is a physical illness, too. A single episode of full mania completely exhausts the person who had the misfortune of experiencing it. Likewise, depression can make the entire body ache.
  • Poor treatment options: Many of the medications used to treat bipolar cause other health health-related problems, including weight gain, nausea, dizzyness, impaired thinking, and fatigue, to name only a few. It’s no surprise, then, that people taking these medications are more likely to head to their doctors for a “wide range of health problems.”

How do the results of this report stack up to your experience with bipolar? Other than seeing your psychiatrist for issues directed related to bipolar, do you feel that you tend to visit your doctor more often than the average person for other health-related issues? Do you attribute these other health related issues to bipolar or the medications you’re taking to treat bipolar? Do you find the results of the report surprising?


Bipolar Disorder Q&A: Why do I suddenly have lithium toxicity?

Friday, May 22nd, 2009

Sandra C. Asks…

I have been diagnosed with Bipolar Disorder for 3 years. I spent one month and many drugs on a psych unit at the hospital where I was an RN on staff. After approximately one year, I got rid of oh so many drugs down to Lithium Carbonate and Ambien for sleep.


Bipolar Disorder Q&A: How quickly should my dose of Lamictal be increased?

Friday, March 13th, 2009

Janine Asks…

I was recently prescribed Lamictal and just started today. I’ve been online doing some research and noticed that a lot of people start off on 25 mg and slowly increase that dose. I currently started today on 100 mg. I’m supposed to take 100 mg a day for a week and then start on 200 mg next week. Is that too much too soon?


Managing Bipolar Medication Side Effects

Tuesday, December 2nd, 2008

Syndicated from the Bipolar Blog

Sometimes, you may begin to wonder what’s worse—the depression and mania or the side effects from the medications used to control the depression and mania. In fact, one of the main reasons that people with bipolar disorder stop taking their medications is because they simply can no longer tolerate the negative side effects. And who can blame them? Nobody likes to gain 30 pounds, feel groggy all day, become forgetful, walk around feeling dizzy, shake, twitch, feel nauseous, or have an anxiety attack. Yet, all of these side effects and more are possible with one medication or another used to treat bipolar symptoms.


Preventing and Reversing Weight Gain Associated with Psychiatric Medications

Wednesday, October 22nd, 2008

Many people who carry the bipolar diagnosis also carry something else – extra pounds – primarily due to the medications used to treat mania or depression. Atypical antipsychotics, including Zyprexa and Seroquel; anti-manics, including lithium and Depakote; and even some antidepressants have been known to pack on the pounds, despite a person’s best efforts to stay fit and trim.


 


Candida Fink, M.D. and Joe Kraynak are authors of
Bipolar Disorder for Dummies.


Best of the Web - Blog 2008

Subscribe to this Blog: Feed

Recent Comments
  • Bubblewrapopper: I gained 60 lbs in a year on Depakote and Depo-Provera, the birth control shot when I had just...
  • Lisa Keith, Psy.D.: I agree John, abilify is a mood stabilizer for dysregulation disorders and not indicated for...
  • Lisa Keith, Psy.D.: Thank you for posting this information. I have been on abilify and cymbalta together for going on...
  • bishinri: So sorry for your heartbreak and pain. The trauma is indescribable. Hope you are moving on and in a healthy...
  • bishinri: Yes…self sabotage is a great description for it. It is like a self defense mechanism or something....
Find a Therapist
Enter ZIP or postal code



Users Online: 12240
Join Us Now!